Winter Storm, Pendleton
- When
- February 22, 2:00 AM EST to February 23, 3:00 PM EST
- Where
- Pendleton forecast zone
- Reported by
- COOP Observer
Snowfall totaled up to 10.0 inches in Circleville.
Cold moist air behind a cold front triggered upslope snow showers for locations along and west of the Allegheny front across eastern West Virginia. The snow began on the morning of the 22nd and lasted into the afternoon hours of the 23rd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Cold moist air behind a cold front triggered upslope snow showers for locations along and west of the Allegheny front across eastern West Virginia. The snow began on the morning of the 22nd and lasted into the afternoon hours of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 21, 8:35 PM EST, 5 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 PM EST SAT FEB 21 2009
.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS THE MID ATLANTIC OVERNIGHT INTO
EARLY SUNDAY MORNING. BLUSTERY CONDITIONS WILL MOVE IN BEHIND THE
FRONT LATER SUNDAY INTO MONDAY...AS UPSLOPE SNOW SHOWERS FALL
OVER THE WESTERN SLOPES OF THE ALLEGHENY FRONT. HIGH PRESSURE
RETURNS FOR THE MIDDLE OF NEXT WEEK...WITH MODERATING
TEMPERATURES BY WEDNESDAY. LOW PRESSURE MAY BRING UNSETTLED
CONDITIONS AT THE END OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
01Z SFC ANALY DEPICTS CDFNT ACRS WRN WVA...WHILE PARENT LOPRES
TREKS ACRS LWR MI. MOST CLDS/PCPN RESIDE BHD CDFNT. AS A
RSLT...THE NXT SVRL HRS WL BE QUIET WXWISE ACRS CWFA.
LTST OP GDNC/ENS CONSISTENT IN TAKING CDFNT TO WRN EDGE OF CWFA
AFTR MIDNGT...AND TO THE BLURDG BY DAWN. HV INCORPORATED THESE
TRENDS INTO FCST BY KEEPING I-95 CRRDR DRY /OR NEARLY SO/ FOR THE
1ST PD.
AMS DRY /DEWPTS IN THE TEENS/ AND THERE/S ONLY A THN RIBBON OF MSTR
TO WORK W/ IN THE FIRST PLACE. SO...QPF LIKELY WONT BE MUCH...AS
EFFORT WL BE DIVERTED TO MSTNG THE COLUMN INSTEAD. HWVR...00Z LWX
RAOB SUGGESTS H8-7 LYR STARTING TO MSTN. DUE TO EVAP COOLING
THO...THINK TNGT/S PTYPE WL SOLELY BE SHSN. PRVS MIN-T FCST GNLY
ACCEPTED.
MEAN QPF BTWN GFS/NAM/SREF SUGGESTS THAT 1/2 TO 1 INCH OF SNOW
ASSOC W/ FRNTL FORCING WUD BE GENEROUS. GRIDS WL DEPICT LESS THAN
AN INCH /CLSR TO THE HLF AS H7-5 F VECTOR CNGVNC WK IN OTRW DRY AMS/
AND PRIMARILY WL BE PLACED IN THE PTMC HIGHLANDS. IN ADDITION...
PCPN WL BE DISRUPTED WHILE CROSSING MTNS.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
2NDRY CSTL RDVLPMNT OFF THE JERSEY SHORE SUN WL FURTHER DISRUPT
PCPN AS IT REORGANIZES NE OF CWFA IN RESPONSE TO NEGATIVELY
TILTING H5 S/WV TROF AXIS. PVA AND LFQ OF UPR JET WL PROVIDE A
BRIEF PD WHERE PCPN WL BE PSBL...MAINLY BTWN SUNRISE AND NOON.
BY EARLY AFTN...MUCH OF THIS ACTIVITY WILL HAVE MOVED EAST OF THE
BAY...THEN WINDS WILL BEGIN TO PICK UP ACROSS THE REGION SHORTLY
AFTER THE FRONTAL PASSAGE. GUSTS OF 25-35 MPH WILL BE LIKELY THRU
THE REMAINDER OF THE AFTN ACROSS THE REGION.
THERMALLY...DUE TO EVAP JUST ABT EVERYWHERE WL BE CAPABLE OF
SEEING SNW. ACCUMS ARE ANOTHER STORY...DUE TO THE SAME THOUGHT
PROCESS THAT COVERS THE NEAR TERM /LMTD MTSR WL GO TWD EVAP
COOLING INSTEAD OF QPF/. HWVR...CONDITIONAL SNW ON THE ORDER OF A
HALF INCH OR LESS CAN/T BE RULED OUT...LEANING ON SREF PLUMES AND
18Z NAM12. THAT CONDITION IS THAT ACCUM SNW REALIZED. CONFIDENCE
IN THAT IS NOT SOLID. LTST MOS/SREF IN LINE W/ THE 40-60 PCT OF
PRVS FCST...HIEST METRO BALT INVOF 2NDRY LOW.
ACRS THE UPSLP AREAS...WINTER WEATHER ADVISORY WILL CONT DUE TO
SNOW FROM THE FRONTAL PASSAGE AND SUBSEQUENT UPSLOPE/LAKE EFFECT
SNOW DEVELOPMENT. BETTER CHANCES FOR STEADY AND ENHANCED SNOWFALL
FROM THE UPSLOPE REGIME...BUT ACCUMS STILL ONLY LOOK LIKE A CPL
INCHES EVERY 12 HRS. STILL NOT CONFIDENT IN WARNING CRITERIA AT
THIS POINT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
UPPER TROUGH ROTATES THROUGH EARLY SUNDAY EVENING...ENHANCING
UPSLOPE SNOW SHOWERS OVER WEST FACING SLOPES OF THE HIGHLANDS.
LATEST GUIDANCE HAS BACKED OFF A LITTLE ON AMOUNTS...ALTHOUGH A
HIGHER LIQUID/SNOW RATIO WILL COMPENSATE A LITTLE. BUT LATEST
GUIDANCE ALSO DRAWS OUT THE EVENT INTO MONDAY...HIGHLIGHTING THAT
THIS MAY BE MORE AN EXTENDED EVENT THAN ONE PERIOD EXPERIENCING
HEAVY SNOW. THEREFORE...WILL EXTEND THE WINTER WEATHER ADVISORY FOR
SNOW INTO SUNDAY NIGHT. MEETING 12/24 WARNING CRITERIA WILL BE A
CHALLENGE /5 INCHES IN 12 HOURS OR 7 INCHES IN 24 HOURS/ WHICH IS
WHY ADVISORY WILL BE THE WINTER HEADLINE IN EFFECT...ALTHOUGH
ADVISORY MAY EVENTUALLY NEED TO BE EXTENDED INTO MONDAY.
MEANWHILE...ON THE DOWNSLOPE SIDE...SKIES WILL CLEAR SUNDAY NIGHT
AND SUNSHINE WILL BE SEEN ON MONDAY. UNDER A TIGHT GRADIENT...ENTIRE
CWA WILL EXPERIENCE GUSTY WINDS SUNDAY NIGHT INTO MONDAY POSSIBLY
EVEN TEASING WIND ADVISORY CRITERIA OVER THE HIGHER ELEVATIONS WEST
OF THE BLUE RIDGE.
HIGH PRESSURE BUILDS IN MONDAY NIGHT INTO TUESDAY...THEN MOVES OFF
THE COAST BY WEDNESDAY. AFTER A CHILLY MONDAY AND TUESDAY...RETURN
FLOW WILL MODERATE TEMPERATURES ON WEDNESDAY. SOME HIGH CLOUDS MAY
INCREASE...BUT THIS IS MORE LIKE WEDNESDAY NIGHT INTO THURSDAY WITH
SOME WARM ADVECTION. BACKED OFF ON CHANCES OF PRECIPITATION THROUGH
THURSDAY...AS MOST OF THE ISENTROPIC LIFT THAT WOULD BRING A LITTLE
RAIN WOULD BE TO THE NORTH AND WEST. BETTER CHANCES OF MEASURABLE
PRECIPITATION COME THURSDAY NIGHT AND ESPECIALLY FRIDAY AS LOW
PRESSURE MOVES TO THE NORTHWEST AND DRAGS A COLD FRONT THROUGH THE
CWA...AND A LOW LEVEL JET DEVELOPS AHEAD OF THE FRONT. FRONT WILL BE
EAST OF THE AREA ON SATURDAY...WITH A NORTHWEST WIND IN ITS WAKE.
WILL HAVE TO WATCH A WAVE DEVELOPING ON THE TAIL END OF THE
BAROCLINIC ZONE ACROSS THE SOUTHEAST...BUT MODELS KEEP QPF TO THE
SOUTH OF THE CWA ATTM.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
VFR CONDS CONTINUING OVNGT. CDFNT CROSSES TERMINALS DURING MRNG
/11-15Z/ PROVIDING A BRIEF PD /2-3 HRS/ OF MVFR SHSN /SHRASN DCA-
BWI/MTN/. INGREDIENTS NOT AS FVRBL NEAR CHO...SO KEPT IT IN A
TEMPO GRP INSTEAD.
WINDS BEHIND THE FRONT WILL THEN PICK UP FROM THE WNW 15-25KT W/
GUSTS NEAR 30KT AT TIMES THRU THE LATE AFTN SUBSIDING ONLY A BIT
DURING THE LATE EVNG.
GUSTY WEST NORTHWEST WINDS WILL AFFECT AREA TERMINALS THROUGH
MONDAY. HIGH PRESSURE RETURNS TUESDAY AND WEDNESDAY.
&&
.MARINE...
TPLM2/COVM2 HV REACHED SCA CRIT...AND XPCT OTRS ON THE BAY TO JOIN
IN DUE TO INCR FLOW FM SLY CHANNELING UP THE BAY. CDFNT APPCHS
SUN MRNG...AND THERE ACTUALLY SHUD BE A BIT OF A LULL DURING
FROPA. THEN...WNDS ACROSS THE WATERS WL ABRUPTLY VEER WNW AND INCR
TO NEAR GLW THRU THE AFTN HRS. WL STILL HOLD OFF ON GLW FOR NOW.
SMALL CRAFT ADVISORY CONDITIONS LOOK LIKE A LOCK SUNDAY NIGHT INTO
MONDAY. THE PROBLEM IS THAT THEY MAY ALSO BEGIN TO FLIRT WITH GALE
WARNING CRITERIA SUNDAY EVENING. DO NOT HAVE THE CONFIDENCE ATTM TO
ISSUE GALES WITH BUFKIT FORECASTS LEANING TOWARD GUSTS CLOSER TO 30
KT THAN 35 KT...BUT WILL NEED TO BE WATCHED CLOSELY. HIGH PRESSURE
BUILDS IN TUESDAY/WEDNESDAY...PROMOTING LESS WIND.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST
MONDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST
MONDAY FOR VAZ021.
WV...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM EST
MONDAY FOR WVZ054-501-503.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ530>534-537.
SMALL CRAFT ADVISORY FROM 10 AM SUNDAY TO 6 PM EST MONDAY FOR
ANZ535-536.
&&
SYNOPSIS...PELOQUIN
NEAR TERM...HTS
SHORT TERM...HTS/GMS
LONG TERM...PELOQUIN
AVIATION...HTS/GMS/PELOQUIN
MARINE...HTS/GMS/PELOQUINHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 346 PM EST SAT FEB 21 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 221015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 346 PM EST SAT FEB 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE LOWER TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SMALL CRAFT ADVISORY WILL BE IN EFFECT ACROSS THE ENTIRE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY SUNDAY THROUGH MONDAY. THERE IS ALSO A CHANCE THAT WIND GUSTS MAY GET CLOSE TO GALE WARNING CRITERIA SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-221015- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 346 PM EST SAT FEB 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT STARTING AT MIDNIGHT TONIGHT FOR THE ALLEGHENY AND POTOMAC HIGHLANDS. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WINTER WEATHER ADVISORY CONTINUES FOR THE HIGHLANDS THROUGH 6 AM MONDAY MORNING. PLEASE REFER TO WBCWSWLWX /WWUS41/ FOR FURTHER DETAILS. WIND CHILL VALUES OF ZERO TO FIVE BELOW ZERO ARE POSSIBLE LATE SUNDAY NIGHT INTO EARLY MONDAY MORNING ACROSS THE HIGHLANDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
Snowfall totaled up to 10.0 inches in Circleville.
Snowfall totaled up to 11.0 inches in Bayard. A report of 7.0 inches of snow was also received from Mount Storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153405, 153406.